Mississippi, 2017Strong Wind in Mississippi, April 29, 2017
April 29, 2017 · NWS JAN · 1 event in 1 county or zone
Strong southerly winds were present on April 29th ahead of an approaching cold front. These winds were strong enough to bring down trees and cause other wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds were present on April 29th ahead of an approaching cold front. These winds were strong enough to bring down trees and cause other wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 29, 5:20 AM CST, 40 minutes earlier.
Area forecast discussion, Apr 29, 5:20 AM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
620 AM CDT Sat Apr 29 2017
...SEVERE WEATHER AND FLOODING POSSIBLE THIS WEEKEND...
.UPDATE...
Updated for 12Z aviation discussion.
&&
.AVIATION...
12Z TAF discussion:
Scattered to broken stratus around 1500 to 2500 feet early this
morning will begin to scatter out and lift by mid-morning. As the
sun rises today, southerly winds will increase to around 20 to 25
kts, with gusts to around 30 kts at all TAF sites. A few gusts up
to around 35 to 40 kts will also be possible during the day
especially at KGLH and KGWO. Winds will stay breezy after 00Z
Sunday with some gusts possible throughout the night. The chance
for thunderstorms will increase late in the period, but do not
have high confidence in impacts to TAF sites before 12Z Sunday.
/NF/
&&
.DISCUSSION...
Today through tonight,
The main concerns for today will be the potential for strong and
gusty winds across the entire forecast area, and perhaps a few
severe storms over western portions of the area this afternoon.
An upper-level closed low spinning over the Four Corners region
this morning will swing into the Southern Plains by tonight. A
surface low will move from central Texas toward the KS/MO border
during this time as well, advancing a north-south oriented cold
front through central Louisiana by late tonight. In response to
the advancing low pressure system, the pressure gradient and low-
level height gradients will tighten across the region. We expect
this to result in strong winds across the ArkLaMiss by mid-morning
and lasting through the afternoon. Sustained southerly winds
around 25 to 30 mph during peak afternoon heating will be
accompanied by gusts of 35 to 40 mph. A few stronger gusts can't
be ruled out especially through the Delta where the gradient
should be strongest. Although upper- level forcing will be fairly
meager during the afternoon and most of the area should remain
capped, a few showers and thunderstorms may develop across mainly
western portions of the area today. A compact shortwave
disturbance was noted on water vapor satellite imagery off the
TX/LA coastline this morning. Various model guidance responds to
this disturbance by generating a cluster of thunderstorms by late
afternoon. High amounts of instability coupled with around 20 to
30 kts of deep layer shear suggest that any storms that do develop
could be strong to severe. The primary hazards would be hail and
damaging wind gusts. Convection could also help to mix down some
of the stronger winds from a few thousand feet off the surface.
Then attention turns toward the approaching cold front and the
thunderstorms which are expected to accompany it into our region
late tonight. Most of the heavy rain and severe weather potential
with these storms will be during the day on Sunday, but the line is
currently expected to move into northeast Louisiana and far
southeast Arkansas just before sunrise tomorrow. See below for more
details on this round of thunderstorms. /NF/
Sunday through next Friday night,
Severe weather/heavy rainfall are still anticipated Sunday into
Sunday evening, and potentially again during the middle of next
week.
For Sunday, NWP guidance continues to portray a consistent
scenario with an intense linear convective system expected to
move into Southeast Arkansas and Northeast Louisiana by daybreak,
and then east of the MS River by mid morning. However, uncertainty
exists regarding convective evolution along and east of the I-55
corridor as we go into the afternoon.
Expect the potential for severe weather (including damaging wind
gusts, hail, and perhaps a few tornadoes) with the first round of
convection in the morning given ML CAPE ~ 1000 j/kg and strong
low level shear, and the potential for flash flooding due to
rainfall rainfall rates > 2 inches per hour in what will be a
maxed out airmass in terms of climatological moisture values
(Precipitable water ~ 2.2 inches, H850 Td ~ 16C). From there, CAM
guidance suggests the initial storms will diminish as the QLCS
moves east of the I-55 corridor and into a less favorable
environment, but continued impressive moisture transport
associated with a 50+ kt low level jet and ~350K low level theta-e
ridge should combine with upstream instability/convergence to
support renewed convection ahead of the surface cold front later
in the afternoon. So expect a new convective system to potentially
form farther west as the initial system dissipates during the
afternoon. This newer system would have a similar environment to
work with, one that is supportive of severe weather and heavy
rainfall, as it moves through Central and into eastern MS.
In the graphics/HWO, we are adding some timing detail and
generally conveying the same impacts as previously depicted, but
we're not quite ready to issue a flash flood watch until some
inconsistencies associated with coordination can be ironed out.
Would also like to see a clearer depiction of the convective
evolution Sunday afternoon - the current signals do not inspire a
lot confidence in where locally heavier rainfall may occur.
After storms move east of the area Sunday night, expect a couple
of days of dry weather. But the flow will back quickly ahead of an
amplifying trough Wednesday resulting the rapid return of very
moist and unstable air. Various ensemble/deterministic global
models offer a range of QPF scenarios, and they all point to the
potential for heavy rainfall and severe weather, especially for
locations along/south of the I-20 corridor. With this event
several days away, will continue to focus on the near term threats
before advertising this system in the HWO/graphics. It looks for
now like the potential will end as we go beyond Thursday. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 89 73 78 54 / 16 15 99 45
Meridian 89 72 81 56 / 11 9 78 87
Vicksburg 89 72 74 54 / 24 46 100 15
Hattiesburg 87 72 81 57 / 20 12 81 80
Natchez 88 72 74 54 / 29 44 100 17
Greenville 89 72 73 53 / 23 72 100 12
Greenwood 89 72 76 53 / 16 20 100 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ018-019-025>066-
072>074.
LA...Wind Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 7 PM CDT this evening for ARZ074-075.
&&
NFHazardous weather outlook, Apr 29, 5:36 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
636 AM CDT Sat Apr 29 2017
ARZ074-075-LAZ007-008-015-023-024-MSZ018-301145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA-
Catahoula-Bolivar-
636 AM CDT Sat Apr 29 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This Afternoon through Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Through this evening
Strong to severe thunderstorms capable of producing hail and
damaging winds will be possible this afternoon and evening.
Strong and gusty winds will develop across the area today, with
the strongest winds expected through northeast Louisiana, far
southeast Arkansas, and the Delta region of Mississippi where
gusts from 40 to 45 mph will be possible. A wind advisory is in
effect for the entire area.
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A line of thunderstorms bringing torrential rainfall and severe
weather is expected to move through the region on Sunday. Areas
of flooding are likely due to the potential for rainfall of 2 to 3
inches over a relatively short period of time. Some areas could
see as much as 4 to 6 inches of rain. Hail, damaging wind gusts,
and a few tornadoes will also be possible with the thunderstorms.
(www.weather.gov/images/jan/graphicast/image3.png)
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday.
LAZ009-016-025-026-MSZ019-025-034-035-040-041-047-060-301145-
East Carroll-Madison LA-Tensas-Concordia-Sunflower-Leflore-
Washington-Humphreys-Issaquena-Sharkey-Warren-Adams-
636 AM CDT Sat Apr 29 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northwest Mississippi, southwest Mississippi, and west central
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Afternoon through Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Through this evening
Strong to severe thunderstorms capable of producing hail and
damaging winds will be possible this afternoon and evening.
Strong and gusty winds will develop across the area today, with
the strongest winds expected through northeast Louisiana, far
southeast Arkansas, and the Delta region of Mississippi where
gusts from 40 to 45 mph will be possible. A wind advisory is in
effect for the entire area.
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A line of thunderstorms bringing torrential rainfall and severe
weather is expected to move through the region on Sunday. Areas
of flooding are likely due to the potential for rainfall of 2 to 3
inches over a relatively short period of time. Some areas could
see as much as 4 to 6 inches of rain. Hail, damaging wind gusts,
and a few tornadoes will also be possible with the thunderstorms.
(www.weather.gov/images/jan/graphicast/image3.png)
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday.
MSZ026>033-036>039-042>046-048>059-061>066-072>074-301145-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
636 AM CDT Sat Apr 29 2017
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today
Strong and gusty winds will develop across the area today, with
wind gusts of 35 to 45 mph possible. A wind advisory is in effect
for the entire area.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A line of thunderstorms bringing torrential rainfall and severe
weather is expected to move through the region on Sunday. Areas
of flooding are likely due to the potential for rainfall of 2 to 3
inches over a relatively short period of time. Some areas could
see as much as 4 to 6 inches of rain. Hail, damaging wind gusts,
and a few tornadoes will also be possible with the thunderstorms.
(www.weather.gov/images/jan/graphicast/image3.png)
(www.weather.gov/images/jan/graphicast/image4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Sunday night.
NF
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
Strong Wind, Washington
- When
- April 29, 6:00 AM CST
- Where
- Washington forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $45,000
- Reported by
- NWS Employee
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
A large section of a tree blew down onto an office building which caused roof damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697095.